1.gif (1892 bytes)

Case Reports

Indian Pediatrics 1998;35:1119-1121 

Clonidine Overdose


B.S. Karnawat
B.R. Chowdhry

 

From the Department of Pediatrics J.LN. Medical College, Ajmed05 001, India.

Reprint requests: Dr. B.S. Karnawat, 993 Bll, "Divya Deepti" Krishnaganj,
Ajmer - 305 001, Rajasthan.

India. Manuscript Received: July 31, 1997; Initial review completed: October 13, 1997; Revision Accepted: January 15, 1998


 

Clonidine, a drug of diverse clinical utility, is mainly used in adults for treatment of hypertension and prophylaxis of migraine(1). Until recently, it was contraindicated during childhood due to its "medium" toxic rating(2). However, it is now approved for use in children suffering from idiopathic hypertension(3) and certain psychiatric disorders. In Europe, the migraine preparation is available as a small, blue, sugar coated pill, that has commonly attracted attention of children resulting in serious poisoning(4). More recently a case of clonidine casualty in a 3 year old child was reported from India(5). Thus an up-to-date knowledge about clonidine toxicity is warranted, but, unfortunately, published reports about clonidine overdose show disagreement over the clinical features and treatment(4-9). We report here our experience in the management of a child who developed some unusual manifestations of clonidine poisoning with a brief review of currently recommended therapeutic interventions.

Case Report

A 2-year-old with boy presented increasing drowsiness and persistent hiccups for 2 hours, breathlessness for one hour and vomiting once. Mother gave history of accidental ingestion of 6 tablets of clonidine (100
g each) by the child four hours back. The tablets were kept loose in a small bottle after removing them from strip packing by the hypertensive grand-father. There was no history of antecedent illness or exposure to any other drug. On examination the child was comatose, having labored, deep, irregular respiration. His pulse was very feeble, BP 60/0 mm Hg and heart-rate 66/minute, regular. Pupils were semiconstricted and sluggishly reacting to light. He was immediately put in leg-up head-down position and oxygen was administered through a nasal cannula. Intravenous line was started at two sites; giving lactated Ringer's solution (20 ml/kg/h for first 2 hours) through one and continuous dopamine infusion (5 g/kg/min) by another. ECG showed sinus bradycardia. Two hours later his heart-rate and BP increased to 76/min and 80/40 mmHg, respectively, but he developed increasing respiratory distress, frothing from mouth and abdominal distension. Auscultation revealed bilateral coarse crepitations and rhonchi in chest and feeble bowel sounds in abdomen. There was no periorbital puffiness, neck vein engorgement or hepatomegaly. Skiagram chest showed prominent bronchovascular markings with flat plate abdomen showing air-filled distended bowel loops. Serum Na+ and K+ levels were within normal limits. Blood clonidine level could not be estimated. These complications were successfully managed with one dose each of frusemide (1 mg/kg IV) and atropine (0.01 mg/kg SC) and oropharyngeal suction. Lactated Ringer's solution was replaced by pediatric maintenance fluid. After 6 hours his BP was maintained at 110/60 mmHg and dopamine drip was weaned off in next 6 hours. There was no rebound hypertension. Subsequently, he made smooth recovery.

Discussion


Clonidine is a central alpha adrenergic agonist which reduces blood pressure and slows heart rate by reducing sympathetic stimulation.

The recommended antihypertensive dose of clonidine in children is 3-5
g/kg/ dose orally every 6 to 8 hourly(3). The index child had consumed 600 g (about 50 g/Kg) of clonidine, resulting in coma, hiccups, hypotension, bradycardia, miosis and respiratory depression, followed by sialorrhea, bronchospasm, bronchorrhea and adynamic ileus. Stein and Volans compiled data about 133 children who had suffered from clonidine overdose and showed preponderance of centrally mediated effects (impaired consciousness-8S%, brady-cardia-24%, hypotension-21 %, depressed respiration-15%, miosis-14%) and relative paucity of peripherally mediated effects (pallor-27%, hypertension-2%)(4). Other uncommon features of clonidine overdose described are cardiac arrhythmia, hypotonia, hyporeflexia, extensor plantar reflex, unreactive pupils, xerostomia and apnea(1,2,4). Paralytic ileus has been described as adverse reaction but not as an overdose effect(2). Thus hiccups, increased salivation, reversible bronchospasm and bronchorrhea were the unique features observed in present case, which have so far not been reported in the available literature. These manifestations can be attributed to increased para-sympathetic out- flow caused by clonidine(1). A good response to atropine and exclusion of possibility of fluid overload. also suggest this hypothesis.

Supportive measures are usually sufficient for treatment of clonidine overdose, which include gastric lavage or emesis followed by maintenance of respiration and blood pressure. Atropine or a sympathomimetic should be given for bradycardia while hypotension should be treated with intravenous fluids, occasionally supplemented by dopamine or dobutamine, with the patient being maintained in the Trendelenburg position(7).

The alpha-blockers tolazoline or phentolamine may be rarely required to raise blood pressure(4). In presence of initial marked hypertension, use of nitro-prusside or diazoxide has been advocated(6). Forced diuresis is not advised for fear of potentiation of hypotension(4).

Recently naloxone was used to treat hypotension and apnea associated with clonidine overdose with beneficial results(8), although many children have failed to respond(9), thus keeping the controversy about management of clonidine overdose still alive.

 

 References


1. Hoffman BB, Lefkowitz J. Catecholamines and sympathomimetic drugs. In: Goodman and Gilman's- The Pharmacological Basis of Therapeutics, Vol. 1, VIII edn. Eds. Gilman AG, Rall TW, Nies AS, Taylor P. New York, Pergamon Press, 1991; pp 208-209.

2. Collins RD. Atlas of Drug Reactions. New York, Churchill Livingstone, 1985; p 73.

3. Pruitt A W. Systemic hypertension. In: Nelson Textbook of Peidatrics, 14th edn. Eds. Bherman RE, Kliegman RM, Nelson WE, Vaughan Vc. Philadelphia, W.E. Saunders Co, 1992; pp 1222-1227.

4. Stein B, Volans GN. Dixarit overdose: The problem of attractive tablets. BMJ 1978; 2: 667-668.

5. Sanklecha M, Jod A, Raghavan K. Clonidine casualty. Indian
J Pediatr 1993; 60: 611-612.

6. Anderson RJ, Hast GR, Crumpler CP, Lerman MJ. Clonidine overdose. Report of six cases and review of literature. Ann Emerg Med 1981; 10: 107-112.

7. Robert JR, Zink BJ. Clonidine. In: Clinical Management of Poisoning and Drug Overdose, 2nd edn. Eds Hadded LM, Winchester JF. Philadelphia, W.B. Saunders Co, 1990; pp 1351-1359.

8. North DS, Wieland MJ, Peterson CD, Ksenzelok EP. Naloxone administration in clonidine overdosage. Ann Emerg Med 1981; 10: 397-398.

Home

Past Issue

About IP

About IAP

Feedback

Links

 Author Info.

  Subscription